Alert archive / Oklahoma / High Wind Warnings in 2008

High Wind Warning 7, NWS Norman, OK

December 13, 20086 counties in Oklahoma

NWS Norman, OK issued this high wind warning at Dec 13, 2008, 5:13 AM CST for 6 counties in Oklahoma. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 13, 2008, 5:13 AM CST (11:13 UTC)
Expired
Dec 13, 2008, 8:00 AM CST
In force
3 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Ellis County, OK, Harper County, OK, Major County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 87 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 13, 5:20 AM CSTNON-TSTM WND GST 521 N Fairview, OKVIA OK MESONET
Dec 13, 5:50 AM CSTNON-TSTM WND GST 5721 N Mooreland, OKVIA OK MESONET
Dec 13, 6:40 AM CSTNON-TSTM WND GST 522 Sw Woodward, OK
Dec 13, 7:30 AM CSTNON-TSTM WND GST 577 Ssw Alva, OKVIA OK MESONET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KOUN 131113
NPWOUN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
513 AM CST SAT DEC 13 2008

...VERY STRONG WINDS TODAY...

.STRENGTHENING LOW PRESSURE OVER THE HIGH PLAINS WILL RESULT IN
VERY STRONG SOUTHERLY WINDS TODAY INTO TONIGHT. THE STRONGEST
WINDS WILL BE SEEN OVER NORTHWEST PORTIONS OF OKLAHOMA EARLY THIS
MORNING AS THE LOW PRESSURE RAPIDLY INTENSIFIES AND COMBINES
FORCES WITH A STRONG LOW-LEVEL JET.

OKZ004>006-009>011-131915-
/O.NEW.KOUN.HW.W.0007.081213T1113Z-081213T1400Z/
/O.EXT.KOUN.WI.Y.0045.081213T1400Z-081214T1600Z/
HARPER-WOODS-ALFALFA-ELLIS-WOODWARD-MAJOR-
INCLUDING THE CITIES OF...BUFFALO...ALVA...CHEROKEE...ARNETT...
WOODWARD...FAIRVIEW
513 AM CST SAT DEC 13 2008

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM CST THIS MORNING...
...WIND ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 10 AM
CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 8 AM CST THIS MORNING. THE
WIND ADVISORY IS NOW IN EFFECT FROM 8 AM THIS MORNING TO 10 AM
CST SUNDAY. 

SOUTHERLY WINDS OF 40 TO 45 MPH WITH GUSTS TO 60 MPH WILL BE
POSSIBLE THROUGH THE EARLY MORNING HOURS. THROUGHOUT THE DAY
TODAY...SOUTH WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 50 MPH
WILL CONTINUE. ALTHOUGH WINDS MAY LESSEN THIS EVENING...SPEEDS OF
25 TO 35 MPH WILL LIKELY CONTINUE INTO SUNDAY MORNING.

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

$$

OKZ007-008-012>020-022>025-027-131915-
/O.EXT.KOUN.WI.Y.0045.081213T1113Z-081214T1600Z/
GRANT-KAY-GARFIELD-NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-
KINGFISHER-LOGAN-PAYNE-WASHITA-CADDO-CANADIAN-OKLAHOMA-GRADY-
INCLUDING THE CITIES OF...MEDFORD...PONCA CITY...ENID...PERRY...
CHEYENNE...TALOGA...WEATHERFORD...CLINTON...WATONGA...
KINGFISHER...GUTHRIE...STILLWATER...CORDELL...ANADARKO...YUKON...
EL RENO...MUSTANG...OKLAHOMA CITY...CHICKASHA
513 AM CST SAT DEC 13 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM CST SUNDAY...

SOUTH WINDS WILL INCREASE STEADILY THIS MORNING...REACHING
SUSTAINED SPEEDS OF AT LEAST 25 TO 35 MPH WITH GUSTS OVER 40 MPH.
GUSTS AROUND 50 MPH WILL BE POSSIBLE. ALTHOUGH WINDS MAY LESSEN
THIS EVENING...SUSTAINED WINDS OF 25 TO 35 MPH WILL LIKELY
CONTINUE OVERNIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OVER 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

OKZ021-026-028>048-050>052-TXZ083>090-131915-
/O.EXT.KOUN.WI.Y.0045.081213T1400Z-081214T0000Z/
BECKHAM-LINCOLN-MCCLAIN-CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-
HARMON-GREER-KIOWA-JACKSON-TILLMAN-COMANCHE-STEPHENS-GARVIN-
MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-
MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-
ARCHER-CLAY-
INCLUDING THE CITIES OF...ELK CITY...SAYRE...CHANDLER...PURCELL...
NORMAN...MOORE...SHAWNEE...SEMINOLE...HOLDENVILLE...HOLLIS...
MANGUM...HOBART...ALTUS...FREDERICK...LAWTON...DUNCAN...
PAULS VALLEY...SULPHUR...ADA...COALGATE...WALTERS...WAURIKA...
ARDMORE...TISHOMINGO...ATOKA...MARIETTA...MADILL...DURANT...
QUANAH...CHILLICOTHE...CROWELL...VERNON...WICHITA FALLS...
MUNDAY...KNOX CITY...SEYMOUR...ARCHER CITY...HOLLIDAY...
LAKESIDE CITY...HENRIETTA
513 AM CST SAT DEC 13 2008

...WIND ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

SOUTH WINDS WILL INCREASE STEADILY THIS MORNING...REACHING
SUSTAINED SPEEDS OF AT LEAST 25 TO 35 MPH. GUSTS OF 40 TO 50 MPH
WILL BE POSSIBLE ALONG HIGHER TERRAIN. ALTHOUGH WINDS MAY LESSEN
THIS EVENING...SUSTAINED WINDS OF 20 TO 30 MPH WILL LIKELY
CONTINUE OVERNIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OVER 30 MPH ARE
EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at Dec 13, 5:05 AM CST, 8 minutes earlier.

Area forecast discussion, Dec 13, 5:05 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
505 AM CST SAT DEC 13 2008

.DISCUSSION...
HIGH WIND WARNING CONDITIONS ARE OCCURRING OVER A SMALL PORTION OF
THE FORECAST AREA THIS MORNING...FROM AROUND WOODWARD AND
ALVA...DOWN THROUGH FAIRVIEW AND WATONGA. SUSTAINED WINDS OF 40 TO
45 MPH WITH SOME GUSTS 50 TO 60 MPH HAVE BEEN REPORTED ON MESONET
SITES...WITH MUCH LESS IMPRESSIVE READINGS ON METARS. ACCELERATIONS
IN RESPONSE TO RAPIDLY FALLING PRESSURES TO OUR NORTHWEST ARE
AIDING IN THESE STRONG WINDS...AND THIS FORCING IS SPREADING NORTH
AND WEST WITH TIME...SO WILL INCLUDE HARPER COUNTY IN A HIGH WIND
WARNING THROUGH 8 AM. BY MID-MORNING...WE EXPECT THE INTENSE GUSTS
TO SUBSIDE WITH PRESSURE FALLS BECOMING MORE UNIFORM. LOW-LEVEL
JET WILL ALSO WEAKEN A BIT THIS MORNING AND MINIMAL ADDITIONAL
MIXING EXPECTED DURING THE EARLY-MID MORNING HOURS DUE TO HIGH-
LEVEL CLOUD COVER.

LARGER AREA WILL BE UNDER WIND ADVISORY. WITH LOWER LEVEL
PRESSURE GRADIENT STAYING QUITE TIGHT INTO TONIGHT...WE WILL
EXTEND THE ADVISORY THROUGH THE FIRST PART OF SUNDAY MORNING
ACROSS NORTHERN AND PARTS OF CENTRAL OKLAHOMA. GRADIENT WEAKENS
AHEAD OF ARCTIC COLD FRONT SUNDAY MORNING SO WILL JUST KEEP
ADVISORY GOING THROUGH 10 AM.

ALTHOUGH THE WINDS WILL MAKE ANY WILDFIRES EXTREMELY DIFFICULT TO
CONTAIN...RH VALUES ARE FORECAST TO STAY WELL ABOVE CRITERIA OVER
THE WEEKEND. THIS WILL PRECLUDE OUR SHIFT FROM ISSUING RED FLAG
WARNING FOR THIS AFTERNOON. HOWEVER...DAY SHIFT CAN COORDINATE
WITH FORESTRY SERVICES ON THE SPECIAL CASE OF OUR HIGH WINDS.

MODELS HAVE SLOWED INTRUSION OF ARCTIC AIR SEVERAL HOURS...BUT WE
WILL STAY WITH THE FASTEST SOLUTION - CURRENTLY THE ECMWF. ALL
MODELS STILL APPEAR TO MIX SHALLOW COLD AIR OUT OF AREA TOO
QUICKLY AND WILL KEEP FORECAST TEMPS WELL BELOW GUIDANCE THROUGH
MID-WEEK. ALTHOUGH HEAVY AMOUNTS OF ICE STILL DO NOT APPEAR
LIKELY... THERE WILL LIKELY BE SEVERAL WAVES OF AT LEAST LIGHT
ICING TO CAUSE MAINLY SOME TRAVEL ISSUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  55  69  23 /  10  10  10  30
HOBART OK         67  52  70  22 /   0   0   0  20
WICHITA FALLS TX  70  54  75  30 /   0  10  10  20
GAGE OK           68  49  58  11 /   0   0  10  20
PONCA CITY OK     61  53  64  19 /  10  10  10  40
DURANT OK         62  55  73  34 /  10  20  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 10 AM CST SUNDAY FOR OKZ007-008-012>020-
     022>025-027.

     HIGH WIND WARNING UNTIL 8 AM CST THIS MORNING FOR OKZ004>006-
     009>011.

     WIND ADVISORY FROM 8 AM THIS MORNING TO 10 AM CST SUNDAY FOR
     OKZ004>006-009>011.

     WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR OKZ021-026-028>048-050>052.

TX...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS AFTERNOON
     FOR TXZ083>090.

&&

23/11
Hazardous weather outlook, Dec 12, 6:50 PM CST, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
650 PM CST FRI DEC 12 2008

OKZ004>048-050>052-TXZ083>090-131300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
650 PM CST FRI DEC 12 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
SOUTH WINDS WILL INCREASE OVERNIGHT... RESULTING IN A SLOW INCREASE
IN LOW LEVEL MOISTURE ESPECIALLY OVER CENTRAL AND EASTERN OKLAHOMA.
THE INCREASE IN MOISTURE WILL NOT PRODUCE SUFFICIENT INSTABILITY FOR
THUNDERSTORMS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY DEC 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY EVENING OVER
THE EASTERN HALF OF OKLAHOMA... ALONG AND AHEAD OF AN ARCTIC COLD
FRONT.

OTHER HAZARDOUS WEATHER...
A WIND ADVISORY HAS BEEN ISSUED FOR STRONG SOUTH WINDS ON SATURDAY.
REFER TO THE LATEST SPECIAL WEATHER STATEMENT FOR FURTHER DETAILS
REGARDING WINDS AND WILDFIRE POTENTIAL SATURDAY AND SUNDAY... AND
SHARPLY COLDER CONDITIONS AND THE POSSIBILITY OF SNOW OR ICE NEXT
WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

24

In the hours before

Special weather statement, Dec 13, 4:24 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
424 AM CST SAT DEC 13 2008

OKZ004>006-009>011-015-017-131130-
DEWEY OK-BLAINE OK-WOODWARD OK-HARPER OK-WOODS OK-ALFALFA OK-MAJOR
OK-ELLIS OK-
424 AM CST SAT DEC 13 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA...BLAINE...DEWEY...
ELLIS...HARPER...MAJOR...WOODS AND WOODWARD COUNTIES.

STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE EARLY THIS MORNING
ACROSS MUCH OF NORTHWEST OKLAHOMA.  FREQUENT WIND GUSTS TO AROUND 50
MPH WILL MAKE DRIVING DIFFICULT FOR HIGH-PROFILE VEHICLES...
ESPECIALLY ON NORTHWEST OR SOUTHEAST BOUND ROADS... INCLUDING
HIGHWAY 270 BETWEEN WATONGA AND WOODWARD.

CMS
Local storm report, Dec 13, 4:48 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
448 AM CST SAT DEC 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     NON-TSTM WND GST 21 N MOORELAND          36.74N 99.21W
12/13/2008  M58 MPH          WOODWARD           OK   MESONET

&&

CMS
Local storm report, Dec 13, 5:04 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
504 AM CST SAT DEC 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     NON-TSTM WND GST 21 N MOORELAND          36.74N 99.21W
12/13/2008  M61 MPH          WOODWARD           OK   MESONET

&&

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 10:45 AM CSTRed Flag WarningOUNAlfalfa, Beckham, Blaine, Custer, Dewey, Ellis and 11 more7 hr

Nearby

High Wind Warnings in Oklahoma, 2008Every high wind warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.